Illinois, 2004

Heavy Snow in Illinois, January 4, 2004

January 4, 2004 · NWS DVN · 3 events in 3 counties and zones

The first major winter storm of the season began during the evening hours of 3 January 2004 and ended by 2300 CST 4 January 2004. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The first major winter storm of the season began during the evening hours of 3 January 2004 and ended by 2300 CST 4 January 2004. A majority of the heavy snow fell across Eastern Iowa and north of U.S. 34, but mesoscale banding produced heavy snow in some Illinois counties along Interstate 80. Total snow amounts for this storm were generally 6 to 8 inches with the resultant mesoscale banding producing amounts of 8 to 10 inches across the Iowa counties of Washington, Muscatine, Keokuk, Louisa, and Jones. Mesoscale banding of the snow during the day on 4 January 2004 resulted in some areas receiving heavy snow while others did not. A perfect example was in Delaware County Iowa. A mesoscale heavy snow band deposited 7 inches of snow over the southeast corner of the county while the remainder of the county saw amounts in the 4 to 6 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 4, 4:31 AM CST, 9 hours 59 minutes earlier.

Area forecast discussion, Jan 4, 4:31 AM CST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CST SUN JAN 4 2004

DECENT GFS AND ETA AGREEMENT WITH 00Z RUNS IN HANDLING MAJOR SYNOPTIC
AND SOME MESOSCALE FEATURES SUGGEST SOME CONFIDENCE THAT ONGOING
WARNINGS AND ADVISORY AREA PRETTY MUCH ON TARGET. SPOTTER AND COOP
REPORTS INDICATE THAT OVERNIGHT ISENTROPIC SNOWS HAVE ALREADY LAID A
STRIP OF 2-4 INCHES OF SNOW FROM WASHINGTON...TO MUSCATINE...AND THE
SOUTHERN QUAD CITIES. WITH MAIN SFC LOW ENERGY STILL DEVELOPING OVER
THE SOUTHERN PLAINS ATTM AND GETTING READY TO START PULLING OUT ACRS
THE AR/MO BORDER...MAIN ROUND OF DYNAMIC SNOW PRODUCTION YET TO
COME. REGIONAL RADAR LOOPS INDICATING THIS ALREADY ORGANIZING FROM
EASTERN NE...FAR NORTHERN MO...TO SOUTH CENTRAL IA AND DEVELOPING
EAST QUICKLY. REAR REGION UPPER SUPPORT OFF H3 150 KT+ JET MAX OVER
LK MI...ALONG WITH PLENTY OF LOW TO MID LEVEL FORCING AND MOISTURE
INJECTION LOOKS TO STILL COMBINE FOR RATHER BROAD SWATH OF 5 TO 10
INCHES(STORM TOTAL) ACRS THE CENTRAL CWA BY SUNDAY EVENING. FORCING
TO THE LEFT OF H85 MB TRACK AND INCOMING MAIN VORT NOSE AND CVA PUNCH
ALSO SUPPORT THIS GENERAL BAND PLACEMENT OF HEAVIER SNOW. PEAK DEEP
LIFT STILL LOOKS TO OCCUR FROM MID MORNING THROUGH EARLY AFTERNOON
IN THE BULK OF THE CWA...WITH TIME SECTIONS INDICATING SOME WARM
SIDE DENDRITIC POTENTIAL IN MAX LIFT AND SATURATION LEVELS AROUND
H6 MB TOWARD MIDDAY.

HAVE UPGRADED JO DAVIESS AND STEPHENSON COUNTIES TO A WARNING WITH
PROJECTED DEF ZONE HEAVIER SNOWS PULLING UP NORTHEAST AND CLIPPING
THE SOUTH HALF OF THOSE COUNTIES WITH AT LEAST 6 INCH SNOW TOTALS BY
THIS EVENING. LOWER LVL NORTHEAST FETCH A CONCERN THOUGH AND WILL
CONTINUE TO EAT AWAY AT ADVANCING PRECIP AND ADEQUATE SATURATION
PROCESSES. THUS...WILL KEEP ONGOING ADVISORY ACRS THE REST OF THE FAR
NORTHERN CWA IN NORTHEAST IA. EVEN UPGRADED COUNTIES IN EXTREME
NORTHWEST IL MAY HAVE A LARGE SNOW GRADIENT FROM NORTH TO SOUTH DUE
TO DRY NORTH INFLUX AND LATE START OF LLVL SATURATION AND PRECIP.

FCST SOUNDINGS SEEM TO BE UNDERPLAYING WARM WEDGE ALOFT ACRS THE FAR
SOUTHERN CWA AND FEEL ROUNDS OF FREEZING RAIN AND ESPECIALLY SLEET TO
KNOCK DOWN TOTAL SNOW ACCUMULATION POTENTIAL IN THESE AREAS...
ESPECIALLY IN THE FAR SOUTHEASTERN TIP OF THE CWA. LITTLE OR NO
OVERNIGHT SNOW HAS ALSO PUT THESE AREAS BEHIND THE AREAS FURTHER TO
THE NORTH WHICH WILL HAVE GREATER SNOWFALL TOTALS BY THE TIME ITS ALL
OVER(DUE TO 1-2 PUNCH COMBO OF OVERNIGHT ISENTROPIC SNOWS AND DEF
ZONE PRECIP). WILL STILL KEEP THE SOUTH IN A WARNING FOR THE
COMBINED THREAT OF SOME ICING...ALONG WITH FOLLOWING SIGNIFICANT
ACCUMULATIONS OF SNOW STILL EXPECTED FOR TREACHEROUS TRAVEL AND
IMPACT ON THE LOCAL AREA.

COORDINATED WITH ILX VERBALLY...THANX

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR BUCHANAN...
DELAWARE...AND DUBUQUE. WINTER STORM WARNING CONTINUES THROUGH
THIS EVENING FOR THE REMAINDER OF EASTERN IOWA.
IL...JO DAVIESS AND STEPHENSON COUNTIES UPGRADED TO A WINTER STORM
WARNING THROUGH THIS EVENING. WINTER STORM WARNING CONTINUES
THROUGH THIS EVENING FOR THE REMAINDER OF NORTHWEST AND WEST CENTRAL
ILLINOIS COUNTIES.
MO...WINTER STORM WARNING CONTINUES THROUGH THIS EVENING FOR SCOTLAND
AND CLARK COUNTIES.

&&

12
Hazardous weather outlook, Jan 4, 6:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CST SUN JAN 4 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CST SUN JAN 4 2004

...WINTER STORM WITH SIGNIFICANT SNOWS TODAY...THEN VERY COLD NEXT
WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
A STRONG WINTER STORM WILL MOVE NORTHEAST THROUGH FAR SOUTHERN
MISSOURI AND THE OHIO RIVER VALLEY TODAY. IN ADDITION TO THE SNOWS
THAT FELL OVERNIGHT...THIS SYSTEM WILL BRING ADDITIONAL MODERATE TO
HEAVY SNOW TO THE AREA THIS MORNING AND INTO THE EARLY AFTERNOON AS
IT MOVES SOUTH OF THE AREA. MUCH OF THE AREA WILL EXPERIENCE SNOWFALL
ACCUMULATION TOTALS OF 5 TO 10 INCHES BY SUNDAY EVENING...WITH
LOCALLY HIGHER AMOUNTS. AT THIS TIME IT APPEARS THAT THE HIGHEST
AMOUNTS WILL BE ALONG A 50 MILE WIDE SWATH...CENTERED ALONG A LINE
FROM SOUTHWEST OF SIGOURNEY IN KEOKUK COUNTY...THROUGH THE QUAD
CITIES...AND THROUGH STERLING IN WHITESIDE COUNTY. A DRIER NORTH WIND
WILL KEEP SNOW AMOUNTS DOWN FROM INDEPENDENCE IOWA...TO DUBUQUE WHERE
ONLY 2 TO 5 INCHES OF SNOW ACCUMULATION IS EXPECTED. AREAS IN FAR
NORTHWEST ILLINOIS WILL RECEIVE FROM 3 TO 6 INCHES. SLEET AND
FREEZING RAIN WILL MIX IN WITH THE SNOW IN AREAS ALONG AND SOUTH OF A
MEMPHIS MISSOURI...TO FORT MADISON...AND TO A MONMOUTH ILLINOIS LINE
THIS MORNING. THIS MAY LIMIT SNOWFALL TOTALS IN THESE AREAS TO 3 TO 6
INCHES. BUT ANY ICING AND SLEET ACCUMULATION THAT OCCURS IN THESE
AREAS FOLLOWED BY SIGNIFICANT SNOWFALL...WILL STILL CREATE HAZARDOUS
TRAVEL TODAY IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS TO
WARRANT A WINTER STORM WARNING. A WINTER STORM WARNING CONTINUES
THROUGH THIS EVENING FOR ALMOST THE ENTIRE AREA...EXCEPT THE
INDEPENDENCE...MANCHESTER AND DUBUQUE AREAS WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT THROUGH THIS EVENING.

AS THE SNOW TAPERS OFF AND ENDS THIS EVENING...INCREASING NORTHWEST
WINDS TO 15 TO 25 MPH WILL CONTINUE TO CAUSE TRAVEL PROBLEMS WITH
BLOWING AND DRIFTING OF THE NEWLY FALLEN SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A REINFORCEMENT OF COLD ARCTIC AIR OVER A FRESH SNOWPACK AFTER THE
STORM SYSTEM PASSES...WILL LEAD TO SOME OF THE COLDEST TEMPERATURES
SO FAR THIS WINTER. TEMPERATURES WILL APPROACH...OR EVEN FALL BELOW
ZERO BY TUESDAY MORNING WITH VERY COLD WIND CHILLS. THE NEXT CHANCE
FOR SOME LIGHT ACCUMULATING SNOW NOW APPEARS TO BE LATE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION...REFER TO THE FOLLOWING WEB SITE:

WWW.CRH.NOAA.GOV/DVN  (LOWER CASE)

DLF/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Rock Island

When
January 4, 2:30 PM CST to 11:00 PM CST
Where
Rock Island forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Heavy Snow, Bureau

When
January 4, 5:00 PM CST to 11:00 PM CST
Where
Bureau forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Heavy Snow, Henry

When
January 4, 6:00 PM CST to 11:00 PM CST
Where
Henry forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384537, 5384536, 5384538.